MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TW DRL F/COLE RAD DRL 4.0; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. TW DRL F/COLE RAD DRL 4.0; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 110245
Medical Device Problem Code Difficult to Insert (1316)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/27/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during meta tan surgery, the twist drill for cole radiolucent drill 4.0 wobbled, as same as the first one, and failed to drill the third screw hole.The procedure was finished with a change in surgical technique, without inserting/tightening the third screw.It is unknown if there was a surgical delay.The patient was not injured beyond what has already been described.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device is dull and worn, where it would attach to the corresponding instrument.The device shows signs of extensive use.The clinical/medical investigation concluded that without the requested clinical information a thorough medical investigation cannot be rendered.Should any additional clinical information be provided this complaint will be re-evaluated.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TW DRL F/COLE RAD DRL 4.0
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10434286
Report Number1020279-2020-04106
Device Sequence Number2259420
Product Code HSB
UDI-Device Identifier03596010034441
UDI-Public03596010034441
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number110245
Device Catalogue Number110245
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/03/2021
Initial Date Received by Manufacturer 07/27/2020
Supplement Date Received by Manufacturer07/02/2021
Initial Report FDA Received Date08/20/2020
Supplement Report FDA Received Date07/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;